Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

The Representation of Polyhedra by Polynomial Inequalities


A beautiful result of Brocker and Scheiderer on the stability index of basic closed semi-algebraic sets implies, as a very special case, that every d -dimensional polyhedron admits a representation as the set of solutions of at most d(d+1)/2 polynomial inequalities. Even in this polyhedral case, however, no constructive proof is known, even if the quadratic upper bound is replaced by any bound depending only on the dimension.

Here we give, for simple polytopes, an explicit construction of polynomials describing such a polytope. The number of used polynomials is exponential in the dimension, but in the two- and three-dimensional case we get the expected number d(d+1)/2 .

Author information

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Grötschel, M., Henk, M. The Representation of Polyhedra by Polynomial Inequalities . Discrete Comput Geom 29, 485–504 (2003).

Download citation


  • Stability Index
  • Explicit Construction
  • Constructive Proof
  • Polynomial Inequality
  • Simple Polytopes